Florida, 2008

Damaging Wind in Florida, October 24, 2008

October 24, 2008 · NWS MOB · 1 event in 1 county or zone

A wind gust from a thunderstorm was measured at 64 mph. No damage was found in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A wind gust from a thunderstorm was measured at 64 mph. No damage was found in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Oct 23, 8:28 PM CST, 7 hours 4 minutes earlier.

Area forecast discussion, Oct 23, 8:28 PM CST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
928 PM CDT THU OCT 23 2008

.UPDATE (TONIGHT)...LATEST SURFACE ANALYSIS INDICATES THAT THE COLD
FRONT IS ON THE DOOR STEP JUST WEST OF THE AREA...WHILE A WARM
FRONTAL BOUNDARY WAS POSITIONED EAST/WEST BETWEEN THE BEACHES AND 20
NAUTICAL MILES OUT. FORECASTERS THINK THE WARM COULD EASE NORTHWARD
INTO THE COASTAL LAND ZONES MAINLY FROM BALDWIN COUNTY EASTWARD
ALONG AND SOUTH ON INTERSTATE 10. AS FAR AS INSTABILITY GOES...MOST
UNSTABLE CONVECTIVE AVAILABLE POTENTIAL ENERGY (CAPE) IS MEAGER WITH
THE BETTER NUMBERS (500-1000 J/KG) OVER THE MARINE AREA IN VICINITY
AND SOUTH OF THE WARM FRONT. 0-3KM HELICITY WHICH GIVES FORECASTERS
AN ASSESSMENT OF UPDRAFT ROTATION POTENTIAL...ALBEIT EXTREMELY
HIGH...IS DETACHED FROM THE BETTER CAPE AND ORIENTED MORE IN THE
COOL SECTOR OVER SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. ALONG THE
COASTAL ZONES/BEACHES...FORECASTERS WILL BE WATCHING THE WARM FRONT
AS IT EASES NORTHWARD...POTENTIALLY PROVIDING THE IMPETUS FOR A FEW
THUNDERSTORMS THAT MAY EXHIBIT ROTATION. THESE AREAS COULD SEE AN
ISOLATED SEVERE THUNDERSTORM. HOWEVER WITH THE DEEP LAYER
INSTABILITY ON THE LOW SIDE...SEVERE WEATHER RISK IS MINIMAL.

OVER THE LAST 6 HOURS...DOPPLER WEATHER RADAR PRECIPITATION
ESTIMATES SUGGEST 1.5 INCHES OF STORM TOTAL RAINFALL ALONG AND
SOUTH OF INTERSTATE 10 FROM BALDWIN COUNTY EASTWARD TO OKALOOSA
COUNTY. THE HEAVIEST RAINS OF JUST OVER 2 INCHES LOOK TO HAVE
OCCURRED FROM SUMMERDALE TO BARRINEAU PARK TO CANTONMENT AND NEAR
PERDIDO.  STILL COULD SEE ANOTHER 1 MAYBE 2 INCHES OF RAIN OVER
THESE AREAS OVER THE NEXT SEVERAL HOURS AS RADAR SHOWS A LARGE
SWATH OF 40 TO 50 DBZ CORES...NORTH OF THE WARM FRONT...MOVING INTO
THESE AREAS. /10 N.

......................FROM PREVIOUS DISCUSSION...................

.SHORT TERM (FRIDAY THROUGH SUNDAY NIGHT)...COLD FRONT MOVES EAST
ACROSS AREA DURING THE DAY FRIDAY WITH THE POSSIBILITY OF SHOWERS
AND THUNDERSTORMS LINGERING TILL NOON OR SO OVER THE NORTHEAST AND
EAST SECTIONS. AS LOW PRESSURE PASSES TO THE SOUTH...A MODERATE
EASTERLY WIND WILL GRADUALLY BACK TO THE NORTH THEN NORTHWEST
FOLLOWING THE FRONTAL PASSAGE. STRONGEST WINDS NEAR THE BEACHES
WHERE THE GRADIENT IS TIGHTEST. FRIDAY NIGHT INTO SUNDAY NIGHT WILL
BE DRY...MOSTLY CLEAR AND COOLER. /11

.LONG TERM...(MONDAY THROUGH THURSDAY) NO CHANGES MADE TO MONDAY
THROUGH THURSDAY...LOOKS LIKE A NICE WEEK...WEATHERWISE. DRY WITH
AND MILD DAYS AND COOL NIGHTS. /11

&&

.MARINE...A STRONG EASTERLY WIND FLOW WILL CONTINUE THROUGH TONIGHT
IN ADVANCE OF COLD FRONT APPROACHING FROM THE WEST. AN AREA OF LOW
PRESSURE WILL FORM OVER THE CENTRAL GULF AHEAD OF THE FRONT AND MOVE
NORTHEAST OVER THE EASTERN FLORIDA PANHANDLE LATE FRIDAY
AFTERNOON...AIDING IN THE DEVELOPMENT OF WIDESPREAD SHOWERS AND
THUNDERSTORMS OVER MUCH OF THE MARINE AREA THROUGH EARLY FRIDAY. A
MODERATE TO STRONG NORTHERLY WIND FLOW WILL FOLLOW IN THE WAKE OF
THE FRONT ON FRIDAY AND CONTINUE THROUGH SATURDAY MORNING. NORTHERLY
WINDS AND SEAS WILL GRADUALLY SUBSIDE SATURDAY AFTERNOON THROUGH
SUNDAY AS HIGH PRESSURE TO THE WEST BUILDS OVER THE NORTH CENTRAL
GULF. NORTHERLY WINDS AND SEAS WILL REBUILD ON MONDAY AS ANOTHER
STRONG COLD FRONT MOVES SOUTH OVER MUCH OF THE NORTHERN GULF. /32

&&

.FIRE WEATHER...WITH SURFACE HUMIDITY DROPPING BELOW 35 PERCENT OVER
MOST OF THE AREA BY SATURDAY AFTERNOON...MAY NEED A FIRE WEATHER
WATCH LATER IF DURATION CAN MANAGE TO GET TO 4 HOURS. /11

&&

AVIATION...LOW CLOUDS COMBINED WITH PERIODS OF LIGHT TO MODERATE
RAIN CAN BE EXPECTED THROUGH 13Z FRIDAY THEN TAPER OFF FROM WEST TO
EAST THROUGH 18Z. CEILINGS WILL LIKELY DROP TO AROUND 500 FEET LATER
THIS EVENING AND CONTINUE THROUGH 15Z FRI MORNING THEN GRADUALLY
IMPROVE THROUGH MID AFTERNOON FRIDAY. A MODERATE EASTERLY WIND FLOW
CAN BE EXPECTED ALSO...ESPECIALLY CLOSER TO COAST AT SITES BFM AND
PNS./32
&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      59  76  49  77 / 100  30  05  10
PENSACOLA   63  75  52  78 / 100  40  05  10
DESTIN      66  74  58  75 / 100  50  05  10
EVERGREEN   60  70  44  75 / 100  50  05  10
WAYNESBORO  56  71  42  74 / 100  30  05  10
CAMDEN      60  66  45  74 / 100  60  05  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...
     AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60
     NM.

     SMALL CRAFT ADVISORY FROM 7 PM THURSDAY TO 7 PM FRIDAY FOR THE
     FOLLOWING ZONES: AND MOBILE BAY.

&&
Hazardous weather outlook, Oct 23, 2:28 PM CST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
328 PM CDT THU OCT 23 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-242000-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
328 PM CDT THU OCT 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TONIGHT THROUGH FRIDAY AFTERNOON...

A LOW PRESSURE SYSTEM OVER THE CENTRAL GULF WILL MOVE NORTHEAST
ACROSS THE EASTERN GULF OVERNIGHT. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN NUMBER TONIGHT AS THE LOW AND AN ASSOCIATED WARM FRONT
APPROACHES THE COAST. THE LOW IS EXPECTED TO MOVE INLAND EAST OF THE
DESTIN AREA...WITH JUST A SLIGHT CHANCE OF STRONG STORMS LATE
TONIGHT ALONG THE COAST FROM DAUPHIN ISLAND TO DESTIN. SOME HEAVY
RAIN IS EXPECTED OVERNIGHT...WITH 1 TO 3 INCHES POSSIBLE...GENERALLY
EAST OF INTERSTATE 65 AND SOUTH OF U.S. HIGHWAY 84. THE CHANCE OF
RAIN ENDING DURING THE DAY FRIDAY.

STRONG EASTERLY WINDS OF 25 TO 30 KNOTS OVER THE COASTAL WATERS WILL
POSE A HAZARD TO SMALL CRAFT TONIGHT...WITH OFFSHORE WAVE HEIGHTS OF
10 TO 12 FEET AND ROUGH CONDITIONS IN THE BAYS.  THERE IS A RISK OF
DANGEROUS RIP CURRENTS ALONG AREA GULF BEACHES THROUGH FRIDAY. TIDE
LEVELS RUNNING AROUND A FOOT AND A HALF ABOVE NORMAL OVERNIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY...

THERE IS THE POTENTIAL FOR A FEW THUNDERSTORMS EAST OF A CAMDEN TO
ANDALUSIA LINE FRIDAY BEFORE NOON BUT SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

STRONG NORTHERLY WINDS OVER THE OFFSHORE WATERS WILL DIMINISH LATE
FRIDAY AFTERNOON WITH THE SEAS SLOWLY SUBSIDING FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND SEVERE STORM SPOTTERS IS NOT
EXPECTED THROUGH FRIDAY AFTERNOON.

In the hours before

Special weather statement, Oct 23, 10:00 PM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1100 PM CDT THU OCT 23 2008

ALZ059-061>064-FLZ001>004-240500-
UPPER MOBILE-ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER
BALDWIN-LOWER BALDWIN-LOWER MOBILE-COASTAL ESCAMBIA-COASTAL SANTA
ROSA-
INCLUDING THE CITIES OF...NAVARRE...PENSACOLA...BAY MINETTE...BREWTON
AND DOWNTOWN MOBILE...
1100 PM CDT THU OCT 23 2008

...STRONG WINDS AT 40 TO 55 MPH BEING REPORTED WITH PASSING BANDS OF
HEAVIER RAIN SHOWERS...

AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD HEAVY RAINS MOVING NORTH AT 35 MPH ACROSS THE CENTRAL
GULF COAST REGION.  REGIONAL WEATHER OBSERVATIONS ACROSS MOBILE
COUNTY INDICATE LOCALIZED AREAS OF STRONGER WINDS FROM 45 TO 55 MPH
ON THE BACKSIDE OF THESE BANDS OF HEAVIER RAIN.  THE BANDS OF
HEAVIER RAIN ARE MOVING NORTHEAST AT 35 MPH...AND COULD AFFECT
PORTIONS OF NORTHERN MOBILE AND BALDWIN COUNTY THROUGH MIDNIGHT.  IN
ADDITION...OTHER BANDS OF HEAVIER RAINS MOVING NORTH ACROSS THE
WESTERN FLORIDA PANHANDLE COULD PRODUCE SIMILAR WIND EFFECTS THROUGH
THE OVERNIGHT HOURS AS WELL.

THE STRONG WINDS TEND TO LAST FOR ABOUT 20 MINUTES...AND COULD
RESULT IN DOWNED TREE LIMBS...PERIODIC POWER OUTAGES...AND DAMAGE TO
LIGHT STRUCTURES.

STAY TUNED FOR ADDITIONAL UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Mobile radar (KMOB), 100 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
October 24, 3:32 AM CST
Where
Escambia County, Brent
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
30.470, -87.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137475.